Unusual Complication Following Spinal Anesthesia for Caesarean Section

DOI: 10.4236/ojanes.2013.35060   PDF   HTML   XML   5,523 Downloads   7,711 Views   Citations

Abstract

Spinal anesthesia involves the introduction of local anesthetics into the subarachnoid space leading to the loss of sensation of pain. Common complications following spinal anesthesia include hypotension leading to nausea and vomiting, failure of the spinal and post dural puncture. Other uncommon complications include high and total spinal and spinal haematoma. In this report the patient experienced uncontrollable jerking of the lower limbs, hypertension, arrhythmias and cardiac arrest refractory to resuscitation.

Share and Cite:

A. Antwi-Kusi, W. Awortwi and A. Hemeng, "Unusual Complication Following Spinal Anesthesia for Caesarean Section," Open Journal of Anesthesiology, Vol. 3 No. 5, 2013, pp. 275-277. doi: 10.4236/ojanes.2013.35060.

Conflicts of Interest

The authors declare no conflicts of interest.

References

[1] [1] H. Hyderally, “Complications of Spinal Anesthesia,” Mount Sinai Journal of Medicine, Vol. 69, No. 1-2, 2002, pp. 55-56.
[2] J. B. Cooper, R. S. Newbower and R. J. Kitz, “An Analysis of Major Errors and Equipment Dailures in Anesthesia Management: Considerations for Prevention and Detection,” Anesthesiology, Vol. 60, No. 1, 1984, pp. 34-42. doi:10.1097/00000542-198401000-00008
[3] F. Veisi, B. Salami and G. Mohseni “Accidental Intrathecal Injection of Tranexamic Acid in Caesarean Section: A Fatal Medication Error,” APSF Newsletter Spring, 2010.
[4] M. G. de Leede-van der Maarl, P. Hilkens and F. Bosch, “The Epileptogenic Effects of Tranexamic Acid,” Journal of Neurology, Vol. 246, No. 9, 1999, pp. 843-845. doi:10.1007/s004150050466
[5] H. M. Yeh, H. P. Lau, P. L. Lin, W. Z. Sun and M. S. Mok, “Convulsion and Refractory Ventricular Fibrillation after Intrathecal Administration of a Massive Dose of Tranexamic Acid,” Anesthesiology, Vol. 98, No. 1, 2003, pp. 270-272. doi:10.1097/00000542-200301000-00042
[6] R. Furtmuller, M. G. Schlag, M. Berger, et al., “Tranexamic Acid, a Widely Used Antifibrinolytic Agent, Causes Convulsion by a γ-Aminobutyric AcidA Receptor Antagonistic Effect,” Journal of Pharmacology and Experimental Therapeutics, Vol. 301, No. 1, 2002, pp. 168-173. doi:10.1124/jpet.301.1.168

  
comments powered by Disqus

Copyright © 2020 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.